South Dakota, 2014Tornado in South Dakota, August 28, 2014
August 28, 2014 · NWS FSD · 1 event in 1 county or zone
Thunderstorms produced a weak tornado near the town of Mayfield in Yankton County on the late afternoon and early evening of August 28th. The path of the tornado was over open country.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced a weak tornado near the town of Mayfield in Yankton County on the late afternoon and early evening of August 28th. The path of the tornado was over open country.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 28, 2:36 PM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 28, 2:36 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
336 PM CDT THU AUG 28 2014
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 335 PM CDT THU AUG 28 2014
MAIN CONCERN ARE CONTINUED RAIN CHANCES AS THE UPPER LOW CONTINUES
TO SLOWLY MOVE EAST.
A STRONG DRY SLOT MOVED THROUGH MOST OF EASTERN SD...WESTERN IOWA
AND SOUTHWEST MN LATE THIS MORNING. WITH SOME HEATING OVER ERN
NEBRASKA...THERE IS SOME WEAK INSTABILITY DEVELOPING SUCH THAT
SCATTERED SHOWERS MAY DEVELOP DURING THE EVENING EAST OF VERMILLION
TO MML LINE. ANOTHER AREA OF THUNDERSTORMS HAVE BEEN DEVELOPING THIS
AFTERNOON WEST OF THE JAMES RIVER. EXPECT THAT STORMS WILL CONTINUE
TO DEVELOP THROUGH THE EVENING. THERE HAS BEEN A LITTLE MORE HEATING
AND THE PROXIMITY OF THE UPPER LEVEL WAVE SHOULD HELP ENHANCE THE
ASCENT AND DEVELOPMENT THROUGH 00Z OR SO. HOWEVER...AS THE
SUNSET...INSTABILITY WILL DECREASE AND SHOULD RESULT IN A GRADUAL
DECREASE IN SHOWERS AND STORMS...ALTHOUGH CANNOT RULE A STORM
TOWARD I29 THROUGH THE NIGHT AS THE UPPER LOW CONTINUES EAST.
THE OTHER CONCERN TONIGHT IS FOG POTENTIAL. WINDS WILL BE LIGHT OVER
THE JAMES AND MISSOURI VALLEY LATER TONIGHT AS THE SFC TROUGH SLOWLY
MOVES TO THE EAST. WITH RAIN EARLIER TODAY...THIS SETS UP A HIGH
POTENTIAL FOR FOG AFTER MIDNIGHT AND INTO FRIDAY MORNING. WITH A
SLOW INCREASE IN NW FLOW TOMORROW MORNING AS THE TROUGH MOVES TOWARD
I29...HAVE THE FOG DISSIPATE BY MID MORNING. WITH THE FLOW
CONTINUING TO BE WEAK...THIS FOG COULD PERSIST LATER INTO THE NIGHT.
THE OTHER EFFECT OF THE LOW LEVEL MOISTURE IS THAT LOWS WILL BE
WARMER TONIGHT FROM THE LOWER 60S AROUND KHON TO THE UPPER 60S
AROUND KSUX.
THE UPPER LOW WILL SLOWLY MOVE EAST THROUGH FRIDAY MORNING...
REACHING ERN NEBRASKA AROUND 18Z. WITH THE STRONG FORCING FOR ASCENT
COMBINED WITH LOW LEVEL INSTABILITY...EXPECT THAT SHOWERS WILL BEGIN
TO DEVELOP BY LATE MORNIGN NEAR THE MISSOURI RIVER AND SPREAD
NORTHEAST THROUGH THE AFTERNOON. WITH THE SLOWER MOVEMENT OF THE
UPPER LOW HAVE RAISED PRECIPITATION CHANCES OVER MOST SW MN AND NW
IA...WITH AREAS FROM SUX TO MJQ HAVING THE GREATEST CHANCE FOR RAIN.
IN GENERAL...EXPECTING FROM A TENTH TO HALF INCH OF RAIN IN THIS
AREA...WITH LESS TO NORTHWEST...BUT COULD SEE LOCAL AMOUNTS UP TO AN
INCH WITH STRONGER STORMS. FARTHER WEST...SKIES SHOULD CLEAR THROUGH
THE DAY. WITH THE LACK OF COLD ADVECTION...TEMPERATURES SHOULD RISE
INTO THE 80S...WITH MID 80S WEST OF THE JAMES RIVER. WITH MORE
CLOUDS AND PRECIPITATION...IT WILL REMAIN IN THE MID TO UPPER 70S
EAST OF THE JAMES RIVER.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 335 PM CDT THU AUG 28 2014
LINGERING TSRA ARE EXPECTED ON FRIDAY NIGHT AS THE TROUGH AND
ASSOCIATED SFC FRONT CONTINUES TO MOVE THROUGH THE CWA. AFTER
FROPA...SKIES WILL CLEAR SOME ALLOWING FOR TEMPS TO WARM BACK INTO
THE LOWER 80S.
SUNDAY STILL LOOKS LIKE A POTENTIAL SEVERE WX DAY. LLVL JET IS
AROUND 40-45KTS ADVECTING A STRONG THERMAL GRADIENT INTO SE SOUTH
DAKOTA. DECENT AMT OF SHEAR IS ALSO PRESENT ESPECIALLY IN THE
AFTERNOON. LIMITING FACTOR WILL BE SKY COVER WHICH WILL LIMIT THE
AMT OF INSOLATION TO CORRESPOND WITH BETTER SVR PARAMETERS AS WELL
AS SOMEWHAT OF A CAP. EITHER WAY...STRENGTH OF APPROACHING WAVE
AND RESULTANT SFC FRONT MAY BE ABLE TO OVERCOME THIS...ESPECIALLY
LATER IN THE EVENING HOURS. THE FRONT SHOULD CLEAR THE CWA BY
MONDAY MORNING.
ZONAL FLOW SETS UP FOR MON NIGHT INTO TUES WITH A WEAK WAVEQUICKLY
PASSING THROUGH ON MONDAY NIGHT BRINGING A LOW CHANCE OF TSRA.
FOR TUES THROUGH THURS...ONLY CHANCE OF TSRA DURING THIS PD IS IN
SOUTHWEST MN ON TUES NIGHT AND MOST OF THE CWA ON WED NIGHT AS
YET ANOTHER FEW WEAK WAVES PASS THROUGH BRINGING A LOW CHANCE OF
TSRA.
TEMPS THROUGH THE PD ARE EXPECTED TO BE AT OR SLIGHTLY BELOW
NORMAL FOR THIS TIME OF YEAR.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY MORNING)
ISSUED AT 315 PM CDT THU AUG 28 2014
SEVERAL ISSUES WITH TAFS NEXT 24 H. THE FIRST ISSUE IS THE LOW
CLODUS AROUND THE AREA TODAY. CIGS HAVE GRADUALLY BEEN RISING ACROSS
EASTERN NEBRASKA. AS STRATOCU FORMS...MVFR TO MVFR CIGS HAVE
PREDOMINATE. HOWEVER...AS THE SUNSETS EXPECT CIGS TO RISE BRIEFLY TO
MVF AT KSUX AND KFSD. THAT SHOULD ALSO OCCUR A LITTLE LATER AT
KHON...LIKELY TO 03Z. HOWEVER...WITH AMPLE LOW LEVEL MOISTURE EXPECT
FOG TO FORM LATE TONIGHT. AT THIS POINT...HAVE NOT FAVORED ANY ONE
TAF WITH LOWER VSBYS BUT THE MOST LIKELY AREA FOR VSBYS LESS THAN
1SM AND CIGS BELOW 500 FT IS KHON WHERE WINDS WILL BE NEARLY CALM
MUCH OF THE NIGHT. THIS FOG WILL VERY SLOWLY BURN OFF DURING THE
MORNING. EXPECTATION IS THAT THIS WILL BE TOWARD 15Z AROUND KHON
ALTHOUGH IF SURFACE TROUGH MOVES MORE SLOWLY THAN EXPECTED AND NW
WINDS REMAIN LIGHT...FOG COULD LINGER THROUGH 15Z. FARTHER
EAST...SHOWERS AND THUNDERSTOMRS MAY DEVELOP AFTER 15Z...ESPECIALLY
AROUND KHON WHICH WILL LIKELY RESULT IN IFR CEILINGS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...SCHUMACHER
LONG TERM...SALLY
AVIATION...SCHUMACHER
Hazardous weather outlook, Aug 28, 5:52 AM CST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
652 AM CDT THU AUG 28 2014
SDZ038>040-050-052>055-057>061-063>066-068-069-291200-
BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-
BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-BON HOMME-YANKTON-
652 AM CDT THU AUG 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HAZARDOUS WEATHER IS NOT EXPECTED FROM FRIDAY THROUGH SUNDAY
MORNING. HOWEVER...THUNDERSTORMS DEVELOPING ON SUNDAY COULD BE
MARGINALLY SEVERE WITH LOCALLY HEAVY RAINFALL ON SUNDAY AFTERNOON
FROM THE JAMES VALLEY EASTWARD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
IAZ001>003-012-MNZ071-072-080-081-089-090-097-098-NEZ013-SDZ056-
062-067-070-071-291200-
LYON-OSCEOLA-DICKINSON-SIOUX-LINCOLN-MURRAY-COTTONWOOD-NOBLES-
JACKSON-PIPESTONE-ROCK-DIXON-MOODY-MINNEHAHA-CLAY-UNION-
652 AM CDT THU AUG 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SPOTTY HEAVY RAINFALL IS POSSIBLE TODAY FOR PARTS OF SOUTHWEST
MINNESOTA...THROUGH EXTREME NORTHWEST IOWA AND SOUTHEAST SOUTH
DAKOTA...WHERE AN INCH TO AN INCH AND A HALF OF RAINFALL WILL
BE POSSIBLE THROUGH TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HAZARDOUS WEATHER IS NOT EXPECTED ON FRIDAY THROUGH SUNDAY
MORNING. THUNDERSTORMS DEVELOPING ON SUNDAY MAY BRING A SEVERE
THREAT DURING THE AFTERNOON AND EVENING HOURS...CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WIND...AND EVEN AN ISOLATED
TORNADO. LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES IS POSSIBLE
SUNDAY AFTERNOON AND SUNDAY EVENING...WHICH COULD RESULT IN FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
IAZ013-014-020>022-031-032-NEZ014-291200-
O'BRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DAKOTA-
652 AM CDT THU AUG 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THE MAIN THREAT WITH SHOWERS AND SCATTERED THUNDERSTORMS TODAY WILL
BE HEAVY RAIN...ESPECIALLY ALONG AND SOUTHEAST OF A SIOUX CITY
IOWA TO JACKSON MINNESOTA LINE. A WIDESPREAD INCH TO INCH AND A
HALF RAINFALL IS LIKELY...WITH LOCALIZED AMOUNTS OF UP TO 2 INCHES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS LATE MORNING THROUGH THE AFTERNOON ON FRIDAY WILL
AGAIN BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...MAINLY
SOUTHEAST OF A SPENCER TO SIOUX CITY LINE. WHILE A MORE LIKELY
RAINFALL WILL AVERAGE A THIRD TO TWO THIRDS OF AN INCH...A FEW
LOCATIONS COULD RECEIVE A QUICK INCH OF RAINFALL. HAZARDOUS
WEATHER IS NOT EXPECTED FRIDAY NIGHT THROUGH SUNDAY MORNING.
THUNDERSTORMS DEVELOPING ON SUNDAY MAY BRING A SEVERE THREAT
DURING THE AFTERNOON AND EVENING HOURS...CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WIND...AND EVEN AN ISOLATED TORNADO. LOCALLY
HEAVY RAINFALL OF ONE TO TWO INCHES IS POSSIBLE SUNDAY AFTERNOON
AND SUNDAY EVENING...WHICH COULD RESULT IN FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
Tornado, Yankton
- When
- August 28, 5:44 PM CST to 6:08 PM CST
- Where
- Yankton County, 4.1 mi SW of Mayfield to 0.5 mi W of Mayfield
- Rating
- EF0
- Path length
- 3.74 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 43.040, -97.380
A tornado was observed crossing open country.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Illinois, August 28 to 29, 2014$12 million · 6 events
- Hail and Damaging Winds in Texas, August 28, 2014$2.0 million · 1.25 in hail · 7 events
- Flooding in Nebraska, August 28 to 31, 2014$265,000 · 5 events
- Flooding in Iowa, August 28 to 30, 2014$45,000 · 3 events
- Tornado in Kansas, August 28, 2014EF1 · 1 event
- Heavy Rain in Iowa, August 28 to 29, 201423 events
- High Surf in Hawaii, August 28 to 30, 201417 events
- Heavy Rain in Iowa, August 28, 201411 events
- Hail and Damaging Wind in Texas, August 28, 20142.5 in hail · 11 events
- Lightning Strike in Missouri, August 28, 20141 injured · 1 event
- Flash Flood and Hail in Montana, August 28 to 29, 20141.75 in hail · 6 events
- Damaging Winds in Oklahoma, August 28, 2014$5,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532898.